In a report highlighting the cardiac risks of cholinesterase inhibitors, epidemiologists at St. Michael’s Hospital and the University of Toronto in Ontario, Canada, have found that elderly people starting on the medicines had twice the risk of hospitalization due to low heart rate (bradycardia). The findings also suggest that many doctors did not connect the cardiovascular problems to cholinesterase inhibitors, because more than half of the patients were put back on the drugs after they were released from the hospital. The study, from Laura Park-Wyllie and colleagues, appeared September 29 in the online journal PLoS Medicine. The results might cause some clinicians to reconsider the risk/benefit ratio of cholinesterase inhibitors, whose cognitive effects can be marginal or undetectable in some patients.

“None of this should be surprising,” said Lon Schneider of the University of Southern California Keck School of Medicine. Physiology 101 teaches that boosting acetylcholine stimulates the vagal nerve, which slows heart rate. Bradycardia is listed on the package inserts of cholinesterase inhibitors as a “frequent” adverse event, meaning that it is expected in more than one in 100 people who take the drug, Schneider points out.

“Now this study is showing that a significantly greater number of patients are hospitalized for bradycardia because they’ve been on cholinesterase inhibitors, and it is saying that physicians may not even know that,” Schneider said.

Using the same database, another recent study by co-author Sudeep Gill revealed cholinesterase inhibitor-linked increases in bradycardia, and also modest increases in permanent pacemaker insertion, fainting (syncope), and hip fractures (Gill et al., 2009). Schneider said, “The message is that adverse events of cholinesterase inhibitors are more than just nausea and vomiting. Other vagatonic events are operating, and that includes bradycardia and syncope.”

Though serious cases of these side effects are rare, the results can be profound: In the elderly, bradycardia can lead to heart failure or stroke and sometimes necessitates the installation of a pacemaker. Fainting can result in falls and other injuries.

To assess the potential link between cholinesterase inhibitors and serious episodes of bradycardia, the researchers used a large database of health care records covering 1.4 million elders age 67 or older. From that, the researchers found 161 cases where hospitalization for bradycardia was preceded by cholinesterase inhibitor use in the previous nine months. They then picked extensively matched controls with similar demographic and disease profiles, who had also used inhibitors, but were never hospitalized for bradycardia. The researchers found that people in the hospitalized group were more likely to have been exposed to cholinesterase inhibitors in the three months prior to hospitalization. Recent initiation of inhibitors was associated with double the risk (odds ratio of 2.13, 95 percent confidence interval 1.29-3.52) for bradycardia requiring hospitalization. The risk was the same whether patients had an underlying heart condition, or were taking other medicines that affect heart rate. No such association was seen with an unrelated medication, a proton pump inhibitor.

The authors conclude, “The risk of bradycardia observed in our study may cause clinicians and patients to reconsider therapy with these drugs, particularly for patients in whom little or no cognitive improvement is observed early in therapy. At a minimum, our findings should alert clinicians to the potential role of cholinesterase inhibitors in patients with bradycardia, for whom resumption of treatment may be inadvisable.” They point out that because they studied a side effect serious enough to require hospitalization, the true impact of the inhibitors on cardiovascular function was probably underestimated in the study.

The results should make clinicians pause and consider carefully the risks versus benefits of cholinesterase inhibitors, as we do with all medications, said Ron Petersen of the Mayo Clinic in Rochester, Minnesota. Petersen is also Chair of the Alzheimer's Association Medical and Scientific Advisory Council. “I think in older patients it’s not unreasonable to inquire about their cardiac status, at least take their pulse to find out what their resting pulse rate is. If they have a lower resting heart rate and they have an underlying heart rate conduction defect they might be at risk.” Petersen said it is probably not necessary for every patient to have an electrocardiogram, but that might be appropriate for some. Physicians should also consider other medications the patients might be taking, like beta-blockers, that can also depress the heart rate. “I think this is just a cautionary note. It doesn’t mean we shouldn’t use [cholinesterase inhibitors]; it doesn’t mean they can’t be useful for patients with Alzheimer disease,” he concluded.—Pat McCaffrey

Comments

Make a Comment

To make a comment you must login or register.

Comments on News and Primary Papers

  1. This adverse effect of cholinesterase inhibitors is well known, but to the extent that it is uncommon, it may be underappreciated. Cholinesterase inhibitors would be expected to cause decreased conduction through the sinoatrial node and to suppress the sinus because of their cholinomimetic property. From this article, it is difficult to know what the base rate of hospitalization for bradycardia was, but it is the case that sinoatrial disease is relatively common among older people. So, clinicians should be aware of the possible cardiac effects of cholinesterase inhibitors. Although this study does not address the manner of mitigating this complication, simply obtaining an ECG prior to therapy and avoiding the use of cholinesterase inhibitors in people with anything worse than a first-degree atrioventricular block would be prudent. Finally, it should be noted that the risk was only modest (odds ratio of 2.13), which means that it was far from an invariant risk. Still, prudence in using the cholinesterase inhibitors would dictate checking an ECG prior to treatment initiation.

    View all comments by David Knopman
  2. Bradycaria is a well-known theoretical risk associated with the cholinergic mechanism of action of these drugs and has been variously documented with cholinesterase therapy in the past. The authors have undertaken a large, case-controlled study that suggests as much as a doubling in risk for bradycardia in patients treated with cholinesterase inhibitors for symptoms of Alzheimer disease. However, the overall percentage of patients affected by bradycardia on these drugs is very small. Given the small number of therapeutic options, if a patient has bradycardia and is not symptomatic, it is reasonable to continue therapy, particularly if they are deriving benefit. If the bradycardia is symptomatic, the cholinesterase inhibitor should be stopped, until symptoms abate. The rate of symptomatic bradycardia on re-challenge appears to be surprisingly small, but if it does occur I would consider discontinuing the cholinesterase inhibitor and not restarting. The major aim in treating with these drugs is to stabilize or improve symptoms, and if they are instead causing adverse symptoms, it is not reasonable to continue drug administration.

    View all comments by Martin Farlow
  3. This is the second study in the last year to point to the risk of bradycardia in patients receiving cholinesterase inhibitors (see also Gill et al., 2009). I think the risk of bradycardia is decidedly underappreciated among clinicians as supported by what is perhaps the most remarkable finding in this study: more than half of patients who survived their bradycardic episode were restarted on cholinesterase inhibitors. As both papers point out, this potentially severe side effect should be balanced against the quite modest effects of these medicines in AD. Hopefully, these two articles (and your coverage) will help increase awareness and encourage physicians and patients/caregivers to be on the lookout for symptoms related to bradycardia (light-headedness, passing out spells, etc.). It should also remind clinicians to be diligent in checking vital signs and consider acquiring ECGs on selected patients.

    References:

    . Syncope and its consequences in patients with dementia receiving cholinesterase inhibitors: a population-based cohort study. Arch Intern Med. 2009 May 11;169(9):867-73. PubMed.

    View all comments by Michael Greicius

References

Paper Citations

  1. . Syncope and its consequences in patients with dementia receiving cholinesterase inhibitors: a population-based cohort study. Arch Intern Med. 2009 May 11;169(9):867-73. PubMed.

Further Reading

No Available Further Reading

Primary Papers

  1. . Cholinesterase inhibitors and hospitalization for bradycardia: a population-based study. PLoS Med. 2009 Sep;6(9):e1000157. PubMed.